What medication is typically prescribed for delayed onset pain from CoolSculpting?

I was prescribed gabapentin. Is this something that is typically given for delayed onset pain (tingling, stinging, numbness and just overall uncomfortable)?

Doctor Answers 8

Pain after Coolsculpting

If discomfort after Coolsculpting isn't able to alleviated by ibuprofen or acetaminophen, then gabapentin is not unusual to prescribe.  We will often prescribe Lidoderm (lidocaine) patches for discomfort and if that is not quite enough then gabapentin can be added. The great news is that it all passes in a few days so hang in there.  Your results will be worth it!  Best of luck


Los Angeles Plastic Surgeon
4.8 out of 5 stars 120 reviews

CoolSculpting Recovery

After CoolSculpting treatment, patients can experience tingling, stinging, numbness, tenderness to touch, and achiness in treatment areas. This type of pain is related to the nerves recovering after the procedure, which is why gabapentin is often prescribed instead of other more commonly used pain medications, such as NSAIDS. As you are recovering from the CoolSculpting treatment, it is important to communicate any concerns to your board-certified plastic surgeon. Good luck and congratulations on your procedure!

Delayed onset pain and coolsculpting

Delayed onset pain is a very rare possibility after coolsculpting, and it is reported to resolve most likely within 2 to 4 weeks.. It doesn't have an impact in the final results. if this should occur some doctors will prescribe Gabapentin if  ibuprofen or compression support isn't adequate.

Steven H. Dayan, MD
Chicago Facial Plastic Surgeon
4.3 out of 5 stars 27 reviews

Gabapentin for delayed onset pain

Yes, in rare cases where patients need medications for the last onset pain, this is the medication we use. Hope that helps. 

Robert Heck, MD, FACS
Columbus Plastic Surgeon
4.8 out of 5 stars 58 reviews

Coolsculpting & Late On Set Pain

Hello and thank you for your question. Late on set pain after Coolsculpting is a side effect that some patients experience after this treatment. Because the pain comes from the nerves typically Gabapentin is prescribed to help relieve some of the pain. Hope this helps, Dr. S. 

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

What medication is typically prescribed for delayed onset pain from CoolSculpting?

Thank you for your question. Late onset pain is when a patient feels burning/shooting pain a few weeks after your procedure. If you are feeling this type of pain, this medication should help you. If it does not, please speak to your treating physician. Regards,

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 407 reviews

Gabapentin after CoolSculpting

Dear Snickerdoodle123,Thank you for your inquiry. All the sensations you have you described are very consistent with the "delayed onset of pain" described after CoolSculpting. Aside from a number of conservative measures such as ice or heat, compression garments, Acetaminophen or Ibuprofen when a little more is needed to provide comfort gabapentin or similar medications (Pregabalin) are prescribed and have been very successful to rapidly provide the relief you desire. Hang in there in that this condition is usually self limited and should resolved quickly for you. Best of Luck

Paul Pietro, MD
Greenville OB/GYN
5.0 out of 5 stars 2 reviews

Delayed onset pain

Great question! Gabapentin (Neurontin) is a medication typically given for this type of pain. In my opinion, ther things that may help are compression garments (like spanx), drinking plenty of water, heat therapy, and light massage of the area. Other over the counter medications that can help to lessen the pain are tylenol and benadryl (always follow the directions on the box for use). I hope this helps!

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.